Posted by: B | 2009-11-22

Sterroid withdrawal

Dear Doc

I was on Prednisone for 4 weeks (100mg per day) and for some reason the specialist did not taper the dosage off. This not only caused my thryoid to become temporarily underactive but I also felt very ill. My GP believes I had steroid withdrawal syndrome as a result of the sudden stop of the cortisone. It is now 5 weeks since I stopped the last presdnisone and I am just starting to feel like a human again. I was extremely fatigued, weak, nauseas, and had really terrible joint aches. I would say I am at 80% back to health except for the joint aches. How long does it take to completely recover from this?

Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


As you have experienced, cortico-steroids should be stopped gradually. If not, withdrawal symptoms like you have been experienced are common. Symptoms can last for 4 to 8 weeks. I suggest that you are patient, as the symptoms will subside. If your symptoms worsens, consult your doctor immediately. Ibuprofen can be used to treat your joint pain.


Dr Anrich Burger

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.